Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 86, NWS JSJ

November 7, 2008

NWS JSJ issued this flash flood warning at Nov 7, 2008, 11:06 PM CST. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 7, 2008, 11:06 PM CST (05:06 UTC)
Expired
Nov 8, 2008, 12:00 AM CST
In force
54 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 080506
FFWSJU
PRC053-080600-
/O.NEW.TJSJ.FF.W.0086.081108T0506Z-081108T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
106 AM AST SAT NOV 8 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     FAJARDO

* UNTIL 200 AM AST

* AT 1253 AM AST...FLASH FLOODING WAS REPORTED ALONG THE UPPER 
REACHES OF THE RIO FAJARDO OVER THE WARNED AREA. THE RIO FAJARDO 
CONTINUES OUT OF ITS BANKS ACCORDING TO A USGS RIVER GAGE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAJARDO

FLOOD WATERS ARE MOVING DOWN RIO FAJARDO FROM PARAISO. ALTHOUGH RAIN 
HAS ENDED IN THE AREA...WATER MOVING OUT OF THE MOUNTAINS WILL 
CONTINUE TO MAINTAIN RIO FAJARDO ABOVE FLOOD STAGE UNTIL ABOUT 2 AM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1835 6566 1833 6564 1828 6570 1828 6572

$$

SNELL
1 follow-up statement
000 
WGCA72 TJSJ 080609
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
209 AM AST SAT NOV 8 2008

PRC053-080617-
/O.EXP.TJSJ.FF.W.0086.000000T0000Z-081108T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAJARDO PR-
209 AM AST SAT NOV 8 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR FAJARDO MUNICIPALITY...

RAINFALL HAS ENDED IN FAJARDO AND RIO FAJARDO HAS RETURNED TO LEVELS 
BELOW FLOOD STAGE. SIGNIFICANT RAINFALL IS NOT EXPECTED FOR THE REST 
OF THE NIGHT.

LAT...LON 1835 6566 1833 6564 1828 6570 1828 6572

$$

SNELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 9:54 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 7, 9:54 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1154 PM AST FRI NOV 7 2008

.UPDATE...
SHOWERS AND THUNDERSTORMS ASSOCIATED TO A TROUGH CONTINUED TO
DEVELOP OVER THE EASTERN HALF OF PUERTO RICO. RADAR ESTIMATES WERE
BETWEEN 1 TO 3 INCHES OVER PORTIONS OF EASTERN PUERTO RICO.
INCREASE THE SHOWERS AND COVERAGE FOR MOST OF THE AREA MAINLY
ACROSS THE EASTERN HALF OF THE ISLAND OF PUERTO RICO THROUGH
SATURDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 335 PM AST FRI NOV 7 2008/

SYNOPSIS...A LOW LEVEL TROUGH JUST NORTH OF HISPANIOLA WITH AXIS
EXTENDING SOUTHEASTWARD INTO THE VI HAS REMAINED NEARLY STATIONARY
OVER THE LAST FEW DAYS. THIS TROUGH AXIS IS ON THE EASTERN EDGE OF
AN U/L HIGH PRESSURE SYSTEM OVER THE CENTRAL CARIBBEAN...WHICH
WILL SHIFT SLOWLY WESTWARD AND WEAKEN OVER THE NEXT FEW DAYS AS
HURRICANE PALOMA MOVES NORTH TOWARD CUBA. EXPECT A VERY WEAK
SOUTHEASTERLY WIND FLOW OVER THE NEXT TWO DAYS...WITH SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS OVER THE VI AS WELL AS INTERIOR PUERTO
RICO FOR THE REMAINDER OF THIS AFTERNOON AND SATURDAY AFTERNOON.
THESE STORMS WILL BE VERY SLOW MOVING AND LIKELY TO PRODUCE
ISOLATED AREAS OF HEAVY RAINFALL. A DRIER AIR MASS WILL MOVE OVER
THE LOCAL AREA TUESDAY...AND LIMIT SHOWER ACTIVITY.

DISCUSSION...LATEST SATELLITE IMAGERY SHOWS WEAK LOW LEVEL
CYCLONIC TURNING OVER THE ATLC WATERS JUST NORTH OF HISPANIOLA
THIS AFTERNOON WITH CONVERGENT AXIS EXTENDING SE OVER THE VI. GUIDANCE
HAS BEEN TOO FAST TO BRING THIS TROUGH AXIS WESTWARD ACROSS PR FOR
A DAY OR SO. ALSO OF NOTE IS THAT THE NAM12 MODEL SPINS UP AN LOW
LEVEL VORT SOUTH OF THE ISLAND OVER THE CARIBBEAN WATERS...AND
TAKES THE BULK OF THE MOISTURE WITH IT...SOUTH OF THE AREA THROUGH
SATURDAY. THIS SCENARIO DOES NOT APPEAR TO BE INITIALIZING
WELL...AS BEST MOISTURE APPEARS TO BE NORTH OF THE FORECAST AREA.
WILL GO WITH A VERY WEAK SOUTHEASTERLY FLOW REGIME WITH MOISTURE
ADVECTION CONTINUING TO MOVE WESTWARD...VERY SLOWLY OVER THE
FORECAST AREA THROUGH AT LEAST SUNDAY...MAYBE EVEN MONDAY.
CONSIDERING THE WEAK FLOW...MOISTURE CONVERGENCE WILL CONTINUE TO
SETUP ALONG MOST OF INTERIOR PR AND THE VI WITH ISOLATED AREAS OF
HEAVY RAIN EACH AFTERNOON THROUGH SUNDAY OR MONDAY. SEVERAL RIVERS
ALONG INTERIOR AND WESTERN PUERTO RICO WERE NEAR MINOR FLOOD STAGE
WITH YESTERDAYS HEAVY RAINS...SO EXPECT ADDITIONAL RAINFALL TO
RAPIDLY RESULT IN FLOODING OF RIVERS...STREAMS AND LOW LYING
AREAS.

HEADING INTO TUESDAY NEXT WEEK...A PATTERN CHANGE IS EXPECTED AS A
TUTT DIGS INTO THE TROPICAL ATLANTIC NEAR 50W/20N AND ADVECTS A
MUCH DRIER AIR MASS INTO THE REGION.

AVIATION...SCT AFTERNOON MVFR RW/TRW WILL PERSIST ACROSS PUERTO
RICO THROUGH 23Z WHILE DRIFTING WNW NEAR 5 KT...ISOLD IFR CONDS AND
TOPS AOA 40K FT. WHILE VFR CONDS ARE DOMINATING AT MOST PR SITES
ATTM... PERIODS OF MVFR CONDS ARE LIKELY TO AFFECT TJSJ..TJBQ..AND
TJMZ THRU 23Z. SCT MVFR RW CURRENTLY SPREAD NNW TO SSE ACROSS THE
VIRGIN ISLANDS AND ADJACENT WATERS WILL ALSO INDUCE BRIEF MVFR CONDS
AT TIST AND TISX THROUGH 02Z BEFORE CLEARING OCCURS. THIS MVFR RW
ACTIVITY WILL GRADUALLY SHIFT W THROUGH THE EVENING AND POTENTIALLY
AFFECT TJSJ 00-06Z.

MARINE...TRANQUIL SEAS EXPECTED NEXT 7 DAYS...WITH A VERY LIGHT
WIND FLOW OVER THE LOCAL WATERS. ONLY CHANGE OF NOTE IS A MINOR
NORTHEASTERLY SWELL OF ABOUT 4 FEET AT 10 SECONDS WHICH WILL MOVE
ACROSS THE ATLC WATERS AND ANEGADA PASSAGE DURING THE DAY SUNDAY.
NOT EXPECTING ANY SCA OR HIGH SURF ADVISORY CRITERIA NEXT 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  87  76  86 /  60  40  40  40
STT  75  87  75  87 /  50  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

17/10
Hazardous weather outlook, Nov 7, 4:24 AM CST, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
624 AM AST FRI NOV 7 2008

AMZ710>745-PRZ001>013-081030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
624 AM AST FRI NOV 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING TROUGH TO THE EAST OF PUERTO RICO WILL SPREAD
MOISTURE ACROSS THE LOCAL AREA TODAY CAUSING SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN WESTERN PUERTO RICO. THERE LOCAL
URBAN AND SMALL STREAM FLOODING COULD BE A PROBLEM AND MAIN STEM
RIVERS COULD FIND THE ADDITIONAL WATER SUFFICIENT TO PRODUCE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLOW MOVING TROUGH TO THE EAST OF PUERTO RICO WILL SPREAD
MOISTURE ACROSS THE LOCAL AREA SATURDAY AND SUNDAY CAUSING SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN WESTERN PUERTO RICO. THERE LOCAL
URBAN AND SMALL STREAM FLOODING COULD BE A PROBLEM AND MAIN STEM
RIVERS COULD FIND THE ADDITIONAL WATER SUFFICIENT TO PRODUCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...REPORTS OF FLOODED STREAMS AND
RIVERS ARE WELCOME.

AMZ715-725-VIZ001-002-081030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
624 AM AST FRI NOV 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 7:35 PM CSTAreal Flood AdvisoryJSJ4 hr
Nov 7, 8:56 PM CSTFlash Flood WarningJSJ2 hr
Nov 8, 12:05 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 8, 12:10 PM CSTAreal Flood AdvisoryJSJ2 hr
Nov 8, 12:46 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 8, 1:10 PM CSTSpecial Marine WarningJSJ80 min
Nov 8, 2:36 PM CSTSpecial Marine WarningJSJ84 min

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.